Allergies related to nickel

Patient

Q: Is it possible for an allergy to nickel (braces for teeth) to cause an allergic reaction other than contact dermatitis? (chronic fatigue syndrome, hypothyroidism)

Symptoms:  Since having braces put on my daughter has been having fatigue, thyroid problems. She is on thyroid medication now and her thyroid levels are ok but fatigue continues. This has been going on for a couple of years. She is 17
Doctor

A:   Hello,
Thank you for your medical query at AskTheDoctor.com
I understand your concern.
In recent times, nickel has emerged out to be a frequently used component in orthodontics treatment procedures, and they are used in some braces. The only manifestation that humans show to nickel is the contact dermatitis. In oral cavity, a burning sensation, gingival hyperplasia,24 labial desquamation, angular cheilitis, erythema multiforme, periodontitis, stomatitis with mild to severe erythema, papular perioral rash, loss of taste or metallic taste, numbness, soreness at side of the tongue are the secondary manifestations of nickel wire based braces.

But, the other possibilities that you mentioned seem unrelated to nickel braces, and it is possible that uncorrected hypothyroidism is leading to a chronic fatigue. You need to check her thyroid profile and correct the thyroid deficiency by an external supply through Levothyroxine or Thyronorm tablets, based on your endocrinologist's choice. This is definitely not related to nickel. In her age ( pubertal ), it is common to develop thyroid deficiencies, due to increased demand.

Particularly for the nickel dermatitis, if she is showing the oral manifestations as mentioned above, please consult her dentist, and see if the nickel-based wire can be replaced with a stainless steel wire or Titanium Molybdenum wire, which does not contain nickel and is well-tolerated. The symptoms can be managed by local corticosteroid ointments and antihistaminics if required.

Hope this was helpful,
Regards.

Related Q&A

Q: I have regular steaching of one side jaw in my mouth .but do not have any pain whats the reason

Q: Red pimples scattered on top of my foot? I had alopecia and took steroid injections to my head for 1 year.

Q: When I eat/use items containing Vitamin E I get a rash on the inside of my elbow. The skin becomes reddish and there ...

Q: I need help, I'm unable to sneeze , usually I sneeze regularly now I feel the sensation and desire to do it but somet...

Q: I broke out in red rashes all over my body except for my face and my knees to my ankles. I have been using prednozone...

MOST DOCTOR RECOMMENDATIONS
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews